Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 179, NWS Flagstaff, AZ

September 30, 2021Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 30, 2021, 12:02 AM MST for Gila County, Navajo County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 12:02 AM MST (07:02 UTC)
Expired
Sep 30, 2021, 12:30 AM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS55 KFGZ 300702
SVRFGZ
AZC007-017-300730-
/O.NEW.KFGZ.SV.W.0179.210930T0702Z-210930T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1202 AM MST Thu Sep 30 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 1230 AM MST.

* At 1201 AM MST, a severe thunderstorm was located near Cibecue and 
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 11046 3402 11056 3416 11054 3410 11035
TIME...MOT...LOC 0701Z 193DEG 10KT 3404 11050 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
815 
WWUS55 KFGZ 300731
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1231 AM MST Thu Sep 30 2021

AZC007-017-300739-
/O.EXP.KFGZ.SV.W.0179.000000T0000Z-210930T0730Z/
Gila-Navajo-
1231 AM MST Thu Sep 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES WILL
EXPIRE AT 1230 AM MST...
    
The severe thunderstorm near Cibecue which prompted the Severe 
Thunderstorm Warning has weakened and moved north of the area. New 
storms approaching Cibecue from the south  may produce additional 
heavy rain and dime sized hail. However, the threat for severe 
weather has ended and the warning will be allowed to expire.

LAT...LON 3398 11046 3402 11056 3416 11054 3410 11035
TIME...MOT...LOC 0729Z 193DEG 10KT 3411 11048 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 9:11 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 29, 9:11 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
911 PM MST Wed Sep 29 2021

.SYNOPSIS...Isolated showers and thunderstorms during the evening
will increase in coverage through the night across the area east
of Flagstaff and Page. Showers and storms could reach as far west
as Flagstaff and Prescott Thursday before gradually diminishing
Thursday night. A warming and drying trend will begin Friday with
seasonable fall weather this weekend. Unsettled and cooler
weather may return early next week.

&&

.DISCUSSION...A low pressure system will slowly move across
Arizona overnight. The low will tap into moisture present across
eastern Arizona for increasing showers and thunderstorms through
the morning hours. The overnight storm activity is expected to
remain mainly east of a Prescott-Flagstaff-Page line where the
best combination of large-scale upward motion and moisture will
exist. Otherwise, expect mainly cloudy skies and generally light
overnight winds. The chance of precipitation for the remainder of
the evening was updated to account for current shower/storm
coverage and expected progression.

&&

.PREV DISCUSSION /317 PM MST/...The trough will move eastward
this evening, providing better dynamics for numerous showers and
storms to form over the eastern Mogollon Rim and in the White
Mountains late this evening and into the morning hours. Lingering
moisture will allow for a slight chance of rain in other parts of
the state on Thursday with the majority of activity remaining east
of I-17. By Thursday evening, precipitation chances will begin
decreasing with rain chances primarily near the New Mexico border.
The aforementioned cold front will act to begin drying out
northern Arizona. By Friday, a ridge will begin to form, leading
to a warming trend as the state dries out. Afternoon temperatures
will climb to seasonal norms with bigger diurnal swings as dew
points lower into the weekend. While low temperatures may approach
the mid 30s for some areas in the early morning hours, enough
moisture is likely to remain in place to keep the minimums above
freezing.

Another disturbance is possible towards the start of next week,
but models continue to be conflicted on the location of the low
pressure system when it moves into Arizona. Indications are that
the trough will approach and begin impacting the area sometime
between Monday evening to Tuesday afternoon. Stay tuned for
updates as the models begin to come to better agreement.

&&

.AVIATION...For the 06Z package...Look for increasing coverage of
showers and thunderstorms overnight southeast of a KPAN-KRQE line
with areas of MVFR conditions developing. Showers,thunderstorms and
MVFR conditions spreading as far west as a KPRC-KFLG-Four Corners
line Thursday afternoon and evening. Light and variable winds
overnight will become northeasterly at 5-15 kts on Thursday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Rain chances in the White Mountains and along the
Mogollon Rim continue Thursday with cooler temperatures expected.
By Friday, the region begins to warm and dry. Generally light winds
each day.

Saturday through Monday...The warming trend will continue through
the weekend with no rain expected Saturday or Sunday. Another
disturbance could increase winds and bring a chance of precipitation
as early as Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/JM
AVIATION...McCollum/MCT
FIRE WEATHER...McCollum/JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 29, 7:48 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
748 PM MST Wed Sep 29 2021

AZZ008-015-037-038-300315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
748 PM MST Wed Sep 29 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties  in the Sedona area through 815 PM MST...

At 745 PM MST, Doppler radar was tracking some strong thunderstorms
near Sedona, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville and Red Rock
State Park.

This includes the following highways...
 State Route 260 between mile markers 212 and 213.
 State Route 179 between mile markers 302 and 313.
 State Route 89A between mile markers 361 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3487 11192 3495 11168 3479 11161 3462 11197
TIME...MOT...LOC 0245Z 344DEG 14KT 3487 11173

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Sep 29, 8:41 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
841 PM MST Wed Sep 29 2021

AZZ008-015-016-037-038-300415-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
841 PM MST Wed Sep 29 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 915 PM MST...

At 840 PM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 10 miles southeast of Sedona, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcguireville, Montezuma Well, Rimrock, Lake Montezuma, Montezuma
Castle National Monument, Wet Beaver Creek Campground and V Bar V
Visitors Center.

This includes the following highways...
 Interstate 17 between mile markers 293 and 310.
 State Route 179 between mile markers 299 and 304.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3466 11186 3485 11167 3475 11154 3458 11173
TIME...MOT...LOC 0340Z 311DEG 15KT 3473 11170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Sep 29, 5:39 PM MSTSpecial Weather StatementFGZ51 min
Sep 29, 5:44 PM MSTSpecial Weather StatementFGZ46 min
Sep 29, 6:58 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 29, 7:48 PM MSTSpecial Weather StatementFGZ27 min
Sep 29, 8:41 PM MSTSpecial Weather StatementFGZ34 min
Sep 30, 1:53 PM MSTSpecial Weather StatementFGZ37 min
Sep 30, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Sep 30, 3:23 PM MSTSpecial Weather StatementFGZ22 min
Sep 30, 4:01 PM MSTSpecial Weather StatementFGZ29 min
Sep 30, 4:35 PM MSTSpecial Weather StatementFGZ25 min
Sep 30, 4:52 PM MSTSpecial Weather StatementFGZ23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.